Nausea

Hiya. Not been on here for a while. Twins are now 4 and I hear their school on Tuesday!

In the mean time my RA has been ok. Not as good as last year but better then 1st diagnosis.

I've been on 25mg MTX injections (with 1.5g Sulpha bid and Hydrox too) for the past 2 years. The nausea is getting worse. These past few days have been unbearable. Don't know what to do with myself. I was prescribed submuccosal anti-nausea drugs but I really struggle with the dissolving and ineffectiveness.

Has anyone else suffered this. It has been suggested that when nausea starts with MTX then it's the start of the body no longer tolerating it and can start to show the start of the MTX not working. I seem to be developing a nodule on my finger (it's always been the one affected by the RA most with tenosynovitis at diagnosis).

I'm struggling with nausea. Fatigue not too bad (think my running helps, but has peaks and troughs) pain not too bad either.

Any suggestions welcomed.

Oh and my consultant left. So my review in February was with a register who had never met me and only worked that week. On my list is speaking to my GP to try to get onto the lead rheumy's list, by writing a letter.

TIA and Happy Easter

8 Replies

oldestnewest
  • Hiya Joanna, nice to see! Sorry nausea's being such a pain. I was prescribed prochlorperazine for nausea with SSZ (so much worse than the bit I felt on MTX before switching to injections) & was asked if I'd prefer buccal or tablets, I chose tablets as I'd been prescribed them before & worked well for me. Unless there was reason not to prescribe tablet form maybe they would work better for you, or a different antiemetic? I understand why buccal are preferable in some instances but I'd rather swallow a tablet & have it start working than keeping it in my mouth & remembering not to swallow it!

    Pleased to you're ok otherwise generally. Gosh, George & Sophie ready for school is not possible! Time is passing too quickly for sure. Please post a pic of them in their uniforms, if you don't mind that is. 😳

    Hope you get on Dept Head's list. Why do good Rheumys move about so much, because they're good I suppose. Hope you get on well with your new one.

  • I have AS and was taking Azathioprine for 2yrs before switching to MTX. I started tablets in Oct 2016, and at the start of Jan developed nausea following reducing Prednisolone from 5 to 4mgs. My Rheumy said it was more likely MTX. I ha e now been of MTX for 10 weeks as I am on biologics, however the nausea continues. It's at the same level all day. I've tried Prochlorperazine and Cyclizine with little effect. Seen my GP today about it, he is puzzled what's causing it, but has prescribed metochlopramide to try. I feel it is my adrenals struggling to wake up. I'm at 2.5mg of Pred now. Reluctant to increase when the end is in site, I have even changed taper to 0.5mg every fortnight, rather than 1mg a month.

    You have my sympathy, my poor husband is suffering because so often I can't face cooking a nice meal 😏

  • Has your Rheumy not suggested changing to MTX injections runrig? Whilst it many not be wholly responsible for your nausea it may ease it somewhat, enough to reduce your antiemetic to fewer days a week would be preferable if you can. I have similar problems coming off deflazacort but getting to the point I'm willing to try whatever taper length it takes even if my Rheumy wants me to stay on them at next appointment!

  • I'm no longer taking MTX. Stopped 10 weeks ago. Initial Rheumy put me on it for peripheral arthritis from the AS. New Rheumy says it's only being used as steroid sparer and when biologics started I could stop it, which I did. Try not to use the antiemetics too often, mainly when I'm desperate, but they do not help much. Doing wonders for my waistline though, have lost 16lb since mid Jan without trying 😁

  • Ah, now I've read it again I see, sorry. I hope you're responding to the biologic. Not the best way to lose weight but we've to be grateful for small mercies eh?!

  • After posting on here, I rang my hospital Rheumy advice line. The lead nurse rang me back yesterday (she also happens to be my nurse) it's been suggested I stop MTX for 2 weeks. Then restart at 20mg, instead of 25mg. Will be interesting as at 20mg I was still showing RA symptoms but to be honest the nausea is so bad, I'm more then happy to try.

    My health authority has stopped offering MTX injections now, due to the expense, so I guess I'm lucky to still be on them!

    More then happy to post pictures on them in uniform. I'm sorry I've been away so long from here. I have the App now so it's easier to check and comment etc.

    I'm running the Royal Park Half Mara again in October for NRAS and doing more promo of RA so I'll keep you posted.

    Hope you are ok?

  • That sounds like a sensible plan, it should determine if your dose is too high, I do hope it's as simple as that & you don't otherwise respond negatively. Going back to your original post, I admit although I was aware nausea can be attributed to your dose being too high for your body to cope with I hadn't heard the suggestion that it could also be that it could a sign that your body is no longer tolerating it or it's the start of it not working. Thankfully I don't have nausea (though I did with SSZ) so with that in mind I'm hoping there are a fair few miles left in it for me!

    Heck, I do hope my health authority (CCG?) aren't in such dire straits they stop the prescribing of MTX injections. I'll ask my GP if she's had the nod as I'm seeing her next week. Maybe it's a case of no new prescribing & those already on them will remain on them, hope so for you.

    Look forward to seeing your two lovelies & good luck with training for your half marathon. Pleased to hear you're supporting the NRAS!

    I'm doing well considering thanks. They do say moving house is stressful, I can attest to that but so far so good. x

  • It is a case of no new prescribing. Shame, as it's really helped me. Not sure what they do in those cases then. I lost 1.5 stone from nausea from MTX tablets! Hence injections.

    I really hope it's simple...I am prepared to have to give up running, just in case. Not sure my mental wellbeing is prepared but hey ho! I was lucky enough to be able to run for a year :-) I'll have to see.

    Ooh moving house. I've talked my hubby out of that! I love where I live and I don't think I could handle that as well as RA, the kids and school prep! Well done you. Hope it goes well.

You may also like...